Key result
Careful OAC use and avoiding interacting drugs mitigate high bleeding risk in elderly VTE patients.
In elderly patients with VTE, treatment requires careful consideration of bleeding risks, especially regarding concomitant medications and the use of systemic fibrinolysis.
VTE suspicion warranted in elderly despite comorbidities; leaves open refined diagnostic algorithms for this group.
Summary Old age is an independent risk factor of venous thromboembolism. Nevertheless initial symptoms are often attributed to existing cardiac or pulmonary comorbidity. Once deep thromboembolism (DTE) is in focus, the synopsis of clinical findings and anamnestic clues help to take further steps to establish or rule out the diagnosis (e.g. Wells score). Treatment consists in oral anticoagulation, either by vitamin-k-antagonists or by direct oral anticoagulants (“DOACs”). Strict compliance of patients or main caregivers is essential in both cases. Simultaneous medication of platelet-inhibitingor nonsteroidal anti-inflammatory drugs – often unknown self medication – results in a raised bleeding risk and should be avoided. If longterm anticoagulation is mandatory, a strategy of sequential dose-reduced anticoagulation can be considered, especially in the case of increased bleeding-risk. Systemic fibrinolysis of pulmonary embolism goes along with a very high bleeding risk in old age and should be performed only in case of vital circulatory depression or failure.
No takes yet. Share an insight, caveat, or question.
A 2016 study conducted a review in Venous thromboembolism. Oral anticoagulation was evaluated. Management of venous thromboembolism in the elderly requires careful use of oral anticoagulation and avoidance of interacting medications to mitigate high bleeding risks.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: